Nebraska, 2020

Tornado and Hail in Nebraska, June 9, 2020

June 9, 2020 · NWS OAX · 17 events in 6 counties and zones

A warm front moved north and produced a brief tornado and wind damage. A cold front quickly followed the warm front and let to several reports of 50+ mph non-thunderstorm winds.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
17

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OAX wrote it up.

A warm front moved north and produced a brief tornado and wind damage. A cold front quickly followed the warm front and let to several reports of 50+ mph non-thunderstorm winds.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Omaha, NE wrote its last area forecast discussion before the first event at Jun 9, 3:02 PM CST, 2 hours 1 minute earlier.

Area forecast discussion, Jun 9, 3:02 PM CST, 2 hours 1 minute before
Area Forecast Discussion
National Weather Service Omaha/Valley NE
402 PM CDT Tue Jun 9 2020

...Updated Forecast Discussion...

.DISCUSSION...
Issued at 330 PM CDT Tue Jun 9 2020

At 330 PM, our region was experiencing a narrow band of warm
unstable air sandwiched between a strong upper level trough over
northern Kansas and the remnants of what was Tropical Depression
Cristobal in eastern Iowa. At the surface temperatures were in
the upper 80s in the Omaha and Lincoln Metros. However the winds
of change were visible on the western horizon, with temperatures
in the 50s and 25 to 35 mph northwest winds ongoing in central
Nebraska. The dividing line between these two extremes, was a cold
front that stretched from Sioux City to just west of Lincoln.
Along the cold front, thunderstorms were widespread.

The aforementioned cold front, and strong trough of low pressure
will surge through the region tonight, resulting in severe
thunderstorms, very strong winds and heavy rainfall. The most
immediate threat this evening will be in southeast Nebraska and
southwest Iowa, where storms developing along the warm front may
produce a couple tornados, and golf ball or larger hail through
around 10 PM. Given ample instability and 0-3 km shear in excess
of 50 kt, any storms that form will have the potential to rotate
and produce tornados rapidly. Due to PW values near 1.5 inches,
the potential for several rounds of thunderstorm activity, and
rain rates in excess of an inch per hour, there will also be a
moderate risk for flash flooding tonight in southeast Nebraska and
southern Iowa. Most locations will see between 0.5 and 2 inches
of rainfall through 9 AM Wednesday, but localized totals of 2 to 5
inches are possible. This evening is a good night to have the
weather radio on and/or a TV tuned to you local news station for
updates.

Another aspect of this storms system (and by far the one that is
most unusual for June) will be the strength of the northwest winds
behind the cold front tonight. CAMs are suggesting suggesting a
potential for 50 to 65 mph winds gusts tonight. These gusts in the
CAMs are supported by 850 mb wind speeds of 50 to 70 kts, that
will should offer ample opportunity for winds to mix to the
surface (especially in regions of shower activity). Scattered
power outages and tree damage are possible with winds of this
magnitude. High profile vehicles will also have difficulty
traveling along Interstate 80, and it wouldn't be surprising to
see a couple big rigs blown over if winds really do reach 65 mph.

And now to the better, better, better part of the forecast...the
improved weather for the rest of the week!

Wednesday will see much cooler weather (highs in the 70s), less
humidity and ample sunshine. A great day to get outside right?
Well that will depend on your activity of choice, as the winds
will be gusty from the northwest (gusts of 30 to 40 mph most of
the day). If you are trying to avoid the winds, your best chance
will be in the evening.

A building ridge of high pressure over the south central U.S.
will bring dry weather and a gradual warming trend Thursday
through Sunday. Look for temperature to top out in the 80s each
day, with lighter winds Thursday and Friday, trending toward more
persistent south winds Saturday and Sunday.

&&

.AVIATION...(For the 18Z TAFS through 18Z Wednesday afternoon)
Issued at 1205 PM CDT Tue Jun 9 2020

MVFR ceilings have already spread into the KOFK area behind the
cold front. Expect MVFR or lower conditions there until after
midnight with increasing north winds and LLWS.

For KLNK and KOMA, expect deteriorating conditions overall with
low clouds behind the cold front. Thunderstorms should become more
numerous mid to late afternoon and persist through the evening.
MVFR or lower conditions likely from late afternoon through
tonight. Visibilities to less than 1 mile possible in TSRA but did
not go quite that low in TAFs at this time. Winds will also be
increasing, with gusts to around 50 knots possible at KLNK and
probably about 45 knots at KOMA.

&&

.OAX WATCHES/WARNINGS/ADVISORIES...
NE...Wind Advisory from 7 PM this evening to 7 AM CDT Wednesday for
     NEZ015-091-093.

     High Wind Warning from 7 PM this evening to 7 AM CDT Wednesday
     for NEZ034-045-052-053-067-068-089-090-092.

     Flash Flood Watch through Wednesday morning for NEZ051>053-
     065>068-078-088>093.

     High Wind Warning until 4 AM CDT Wednesday for NEZ030>033-
     042>044-050-051-065-066-078-088.

     Wind Advisory until 4 AM CDT Wednesday for NEZ011-012-016>018.

IA...Wind Advisory from 7 PM this evening to 7 AM CDT Wednesday for
     IAZ043-055-056-069-079-080-090-091.

     Flash Flood Watch through Wednesday morning for IAZ069-079-080-
     090-091.

&&

DISCUSSION...Albright
AVIATION...Miller
Hazardous weather outlook, Jun 9, 3:16 PM CST, 1 hour 47 minutes before
Hazardous Weather Outlook
National Weather Service Omaha/Valley NE
416 PM CDT Tue Jun 9 2020

IAZ043-055-056-069-079-080-090-091-NEZ011-012-015>018-030>034-
042>045-050>053-065>068-078-088>093-101130-
Monona-Harrison-Shelby-Pottawattamie-Mills-Montgomery-Fremont-
Page-Knox-Cedar-Thurston-Antelope-Pierce-Wayne-Boone-Madison-
Stanton-Cuming-Burt-Platte-Colfax-Dodge-Washington-Butler-
Saunders-Douglas-Sarpy-Seward-Lancaster-Cass-Otoe-Saline-
Jefferson-Gage-Johnson-Nemaha-Pawnee-Richardson-
416 PM CDT Tue Jun 9 2020

This Hazardous Weather Outlook is for portions of southwest
Iowa...west central Iowa...east central Nebraska...northeast
Nebraska and southeast Nebraska.

.DAY ONE...Tonight and Wednesday

Severe thunderstorms are likely during the evening, generally
south of Highway 30 in Nebraska and Interstate 80 in Iowa. A
tornado watch is in effect until 10 PM for much of this area.
Large hail, damaging winds and isolated tornadoes are all possible.

As the severe storms rotate northeast through western Iowa later
this evening, heavy rain will become likely over much of eastern
Nebraska and southwest Iowa. A flash flood watch is posted for
areas south of a line from about David City to Omaha and Council
Bluffs. Rainfall of 1 to 2 inches, with potentially more than 4
inches, is possible in the flash flood watch area.

Also, very strong north to northwest winds will develop from late
evening through Wednesday morning. Winds averaging 20 to 40 mph
with gusts over 60 mph are possible for much of eastern Nebraska
and southwest Iowa. High wind warnings and advisories have been
posted through Wednesday morning. These winds will not be
directly associated with thunderstorms. The winds may lead to
isolated power outages, and will make travel hazardous for high
profile vehicles along Interstate 80.

.DAYS TWO THROUGH SEVEN...Wednesday night through Tuesday

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Storm spotter activation may be needed through the evening,
especially in southeast Nebraska and southwest Iowa.

The radar

The Grand Island radar (KUEX), 104 km away, was scanning. The volume nearest the first event began at 23:02 UTC.

Open the radar archive at this moment

Event by event

10 thunderstorm wind, 6 hail, 1 tornado. Local standard time, as filed.

Tornado, Jefferson

When
June 9, 5:03 PM CST
Where
Jefferson County, 1.74 mi SE of Hedrix
Rating
EFU
Path length
0.1 mi
Path width
1 yd
Reported by
Broadcast Media
Coordinates
40.160, -97.230

Broadcast media reported a brief tornado near Fairbury.

Thunderstorm Wind, Jefferson

When
June 9, 5:05 PM CST
Where
Jefferson County, 0.87 mi SW of Fairbury
Measured
70 kt (81 mph) estimated gust
Reported by
Emergency Manager
Coordinates
40.140, -97.180

Emergency manager reported uprooted trees. Limbs up to 4 inches were broken off. Buildings were damaged from downed tree branches. There were numerous power outages in the Fairbury area.

Thunderstorm Wind, Jefferson

When
June 9, 5:07 PM CST
Where
Jefferson County, Fairbury Arpt
Measured
79 kt (91 mph) measured gust
Reported by
Emergency Manager
Coordinates
40.180, -97.170

Emergency management reported a 91 MPH wind gust measured at the Fairbury Airport. A hangar door was blown out.

Thunderstorm Wind, Jefferson

When
June 9, 5:10 PM CST
Where
Jefferson County, 1.26 mi WSW of Endicott
Measured
65 kt (75 mph) estimated gust
Reported by
Public
Coordinates
40.070, -97.120

Public reported 2 downed trees. Roof shingles were blown off.

Hail, Jefferson

When
June 9, 5:15 PM CST
Where
Jefferson County, 2.64 mi E of Helvey
Measured
1 in hail
Reported by
Public
Coordinates
40.270, -97.200

Public reported quarter sized hail and significant crop damage 1 mile northwest of their location.

Hail, Jefferson

When
June 9, 5:23 PM CST
Where
Jefferson County, Fairbury
Measured
1 in hail
Reported by
Emergency Manager
Coordinates
40.150, -97.170

Emergency manager reported 1 inch hail.

Thunderstorm Wind, Jefferson

When
June 9, 5:30 PM CST
Where
Jefferson County, 1.26 mi WSW of Fairbury
Measured
65 kt (75 mph) estimated gust
Reported by
Social Media
Coordinates
40.140, -97.190

Public sent in a picture of a large limb down from a tree via Twitter.

Thunderstorm Wind, Saline

When
June 9, 5:44 PM CST
Where
Saline County, De Witt
Measured
56 kt (64 mph) estimated gust
Reported by
Utility Company
Coordinates
40.400, -96.920

A utility company reported tree limbs down in De Witt.

Thunderstorm Wind, Gage

When
June 9, 5:50 PM CST
Where
Gage County, 1.05 mi W of Beatrice
Measured
56 kt (64 mph) estimated gust
Reported by
Public
Coordinates
40.270, -96.750

Public reported a large tree split due to severe storms.

Thunderstorm Wind, Gage

When
June 9, 5:53 PM CST
Where
Gage County, 3.8 mi SSE of Clatonia
Measured
56 kt (64 mph) estimated gust
Reported by
Public
Coordinates
40.420, -96.800

Public reported a 4 inch diameter tree limb down.

Hail, Saline

When
June 9, 5:55 PM CST
Where
Saline County, 1.26 mi ESE of Wilber
Measured
1 in hail
Reported by
Utility Company
Coordinates
40.470, -96.930

A utility company reported hail up to the size of quarters.

Thunderstorm Wind, Gage

When
June 9, 6:10 PM CST
Where
Gage County, 3.45 mi S of Adams
Measured
56 kt (64 mph) estimated gust
Reported by
Public
Coordinates
40.420, -96.500

Public reported a large tree limb snapped off.

Hail, Pawnee

When
June 9, 6:22 PM CST
Where
Pawnee County, 0.87 mi SW of Pawnee City
Measured
1.25 in hail
Reported by
Emergency Manager
Coordinates
40.110, -96.160

Emergency manager reported 1.25 inch hail.

Thunderstorm Wind, Pawnee

When
June 9, 6:25 PM CST
Where
Pawnee County, 1.38 mi S of Table Rock
Measured
70 kt (81 mph) estimated gust
Reported by
Trained Spotter
Coordinates
40.160, -96.100

A trained spotter reported 6 power poles snapped and leaning from west to east.

Hail, Pawnee

When
June 9, 6:27 PM CST
Where
Pawnee County, 0.53 mi E of Table Rock
Measured
1.75 in hail
Reported by
Public
Coordinates
40.180, -96.090

Report from mPing of 1.75 inch hail.

Hail, Richardson

When
June 9, 7:00 PM CST
Where
Richardson County, 2.11 mi E of Shubert
Measured
1.5 in hail
Reported by
Social Media
Coordinates
40.230, -95.640

Public sent image of 1.5 inch hail via Twitter.

Thunderstorm Wind, Douglas

When
June 9, 8:07 PM CST
Where
Douglas County, 1.38 mi N of South Omaha
Measured
50 kt (58 mph) estimated gust
Reported by
Public
Coordinates
41.250, -95.950

Report from mPing reported small tree limbs broken and shingles blown off roof.

What these are

Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nebraska in 2020Every state in 2020This day in weather historyThe tornado archive for Nebraska, 2020Warnings in Nebraska, June 2020

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 900007, 899995, 900006, 899997, 899987, 899988, 899999, 900000, 900001, 900002, 899989, 900003, 899991, 900004, 899992, 899994, 900005.